High Wind, Corson
- When
- May 7, 2:06 PM CST
- Where
- Corson forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
Storms formed in the Missouri River Valley in the afternoon producing quarter to half dollar sized hail. These storms merged into a line which would eventually produce three weak tornadoes.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Storms formed in the Missouri River Valley in the afternoon producing quarter to half dollar sized hail. These storms merged into a line which would eventually produce three weak tornadoes. One of these tornadoes destroyed a shed near Columbia. The system moved east of the James River Valley in the evening with limited severe weather thereafter. Additionally, heavy rain caused flooding in Edmunds county which had already seen minor water issues due to persistent early May rainfall. Some strong to high non-thunderstorm gusts also occurred with this system, including 66 mph in Agar and 57 mph in both the Polo and Summit areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 7, 11:28 AM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1228 PM CDT Sat May 7 2022 .UPDATE... Issued at 1224 PM CDT Sat May 7 2022 See updated aviation discussion below. UPDATE Issued at 1012 AM CDT Sat May 7 2022 No major changes made to the forecast this morning. The area of clouds that has been in place over the central CWA is now beginning to dissipate, but more clouds approaching from the west will overspread the area late this morning and this afternoon. No changes made to winds or temperatures at this time. && .SHORT TERM...(Today through Sunday Afternoon) Issued at 359 AM CDT Sat May 7 2022 Southerly winds will be on the increase by late morning and expect speeds to be strong and gusty through the afternoon. Went with a 50/50 blend of NBM/NBM90 for winds today, which did give some low end criteria for parts of the CWA. Straight NBM90 winds do give a bit more coverage of advisory speeds, but with the strength of the capping inversion in place today, was a bit hesitant to go all-in with the NBM90. Held off on a Wind Advisory at this time but will certainly need to monitor obs throughout the day for a possible need for a headline. Tonight, a 50 knot low-level jet sets up over the Coteau region, which almost always brings rather strong winds in that area, so made the Coteau an edit area and leveraged higher end wind here, such as NBM90. Low-level moisture will also begin increasing today, modestly. Only expecting 50s dewpoints, but it's something nonetheless. Will also be watching the progress of the surface trough this afternoon into central SD as this is expected to be the focus for thunderstorm development. Strong capping will be in place across the CWA today, but models do show erosion over central SD as the mid-level height falls approach. The surface convergence should also aid in help breaking the cap. Expecting some degree of scattered areal coverage of storms from central ND into central SD. Then, activity will move eastward overnight aided by the low-level jet. Overall instability is lacking a bit with MLCAPE/MUCAPE this afternoon/overnight generally around 500-1500 J/KG based on deterministic and ensemble output. Although, lapse rates are fairly steep and 0-6km shear is strong - over 50 knots. All this would support potential for a couple strong to perhaps severe storms, but would like to see more instability to be overly concerned about overall impacts/threats. .LONG TERM...(Sunday Evening through Friday) Issued at 359 AM CDT Sat May 7 2022 A somewhat amplified flow pattern aloft is forecast across the CONUS through the long term. Energy will gradually carve out an upper trof over the western CONUS early in the period. That trof is then expected to slowly retrograde as upper ridging exerts itself over the Southern Plains/mid to lower Mississippi valley. By the end of the period, energy is then expected to eject northeast into the High Plains and Northern Plains. The models are in general agreement with this scenario, but of course differ with the details. The best chance for rain/storms for the early part of the forecast will be Sunday night into Monday morning. At that time an induced sfc low is expected to track northeast across the eastern part of SD. WAA/lift ahead of this system combined with elevated instability should result in some nocturnal convection over the eastern Dakotas and western MN. After that a post-frontal drier and more stable airmass advects into the forecast area for a couple days, with nil chances for rain. Toward the end of next week it may start to get more active again. However, a pretty warm EML to the tune of H7 temps exceeding 10C advects into the forecast area, and MLCIN values increase greatly. So, convection formation may be hampered to a decent degree for at least part of the time period toward week's end. Temperatures overall look to be normal or above for the entire period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1224 PM CDT Sat May 7 2022 Terminals KABR,KATY,KPIR,KMBG VFR conditions will prevail through much of the afternoon. A frontal boundary will track from west to east across the area late this afternoon and this evening, and will be the focus for showers and thunderstorms. Some of the storms may become severe, with gusty winds and large hail being the main threats. Periods of IFR/MVFR cigs and vsbys will be possible with the stronger storms. The precipitation will exit the area overnight. VFR conditions will then prevail across central South Dakota, but IFR/MVFR cigs will remain across northeastern South Dakota and west central Minnesota through the morning on Sunday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TMT LONG TERM...TDK AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 424 AM CDT Sat May 7 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 424 AM CDT Sat May 7 2022 /324 AM MDT Sat May 7 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected across central South Dakota late this afternoon, with activity pushing eastward through the evening hours. A few storms could become strong to severe with hail being the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A chance for thunderstorms exists across the area Sunday and Monday, although the severe threat looks minimal at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TMT
The Bismarck radar (KBIS), 123 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
4 hail, 3 high wind, 3 tornado, 2 thunderstorm wind, 2 funnel cloud, 1 flash flood. Local standard time, as filed.
Overland flooding resulted from intense thunderstorm rainfall, as reported on social media. 2.27 inches of rain was measured nearby.
A tornado touched down in an open dirt field and lingered there for less than a minute.
A security camera captured a brief tornado touchdown in an open field.
A brief funnel cloud was reported by an emergency manager.
A weak tornado demolished a shed, but no other damage was noted to the surrounding buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for South Dakota, 2022Warnings in South Dakota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018235, 1018237, 1021675, 1021646, 1021645, 1018257, 1021648, 1018238, 1021647, 1021651, 1018243, 1034049, 1018242, 1021638, 1021676.